Coumadin is one of the brands under which Warfarin is marketed. Warfarin derives its name from the Wisconsin Alumni Research Foundation, the foundation that sponsored its development. Warfarin is a synthetic product that is derived from coumarin, a chemical found naturally in many plants including woodruff, licorice, lavender and some other species.
Initially, Warfarin was used as a pesticide against rats and mice. It continues to be used for the same purpose, despite the fact that modern poisons are more effective for the purpose. After its launch, it was found that the drug was safe and effective as a blood-diluting agent for preventing the abnormal formation of migratory blood clots. Coumadin interferes with the working of Vitamin K, which plays an important role in the formation of blood clots. As such, a diet rich in Vitamin K can counter the affect of Coumadin and reduce its efficacy.
The main dietary concerns of taking Coumadin revolves around foods that are rich in Vitamin K and beverages that can increase the affect of the drug and cause bleeding problems.
As a general rule, green leafy vegetables are suspect. Kale, spinach, turnip greens, collards, swiss chard, parsley and mustard greens are rich in Vitamin K and should be avoided. Foods that are low in Vitamin K include roots, bulbs, tubers, some fruits, cereals, grains and other milled products.
Vitamin K is not completely prohibited in this diet. However, it is important that the Vitamin K consumption remain constant so as not to disturb the concentration of the drug in blood. For example, a cup of cranberry juice contains only 2.5 micrograms (mcg) of Vitamin K. If the consumption of cranberry juice is increased, it is known to add to the affect of Coumadin and cause bleeding. Similarly, even though alcohol causes blood dilution, your doctor can allow a fixed amount every day.
The Coumadin diet has nothing to do with weight loss, nor is it one of the recommended natural weight loss plans that are so common these days. If you are taking Coumadin and want to make dietary modifications in order to lose weight, you should not make changes in your diet on your own. It is advisable to consult a doctor.References: